Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Kansas City, MO

March 29, 2017Clay County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 29, 2017, 5:53 PM CDT for Clay County, Jackson County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2017, 5:53 PM CDT (22:53 UTC)
Expired
Mar 29, 2017, 6:30 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clay County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 39 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 3:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 378 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
378 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WUUS53 KEAX 292253
SVREAX
MOC047-095-292330-
/O.NEW.KEAX.SV.W.0048.170329T2253Z-170329T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
553 PM CDT WED MAR 29 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southwestern Clay County in west central Missouri...
  Northwestern Jackson County in west central Missouri...

* Until 630 PM CDT

* At 553 PM CDT, a severe thunderstorm was located over Mission
  Hills, moving northeast at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Kansas City, Independence, Raytown, Liberty, Gladstone, Prairie
  Village, North Kansas City, Mission Hills, Sugar Creek, Westwood,
  Claycomo, Courtney, Pleasant Valley, Glenaire, Avondale, Westwood
  Hills, Sibley, Missouri City, Mission Woods and River Bend.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 1 and 14.
 Interstate 35 in Missouri between mile markers 0 and 19.
 Interstate 35 in Kansas near mile marker 235.
 Interstate 29 near mile marker 0.
 Interstate 470 between mile markers 0 and 1.
 Interstate 435 between mile markers 49 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for east central
Kansas...and west central Missouri.

LAT...LON 3912 9461 3931 9446 3918 9420 3892 9454
      3897 9461
TIME...MOT...LOC 2253Z 217DEG 30KT 3901 9457 

HAIL...1.00IN
WIND...<50MPH
 
$$

Leighton
2 follow-up statements
917 
WWUS53 KEAX 292318
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT WED MAR 29 2017

MOC047-095-292330-
/O.CON.KEAX.SV.W.0048.000000T0000Z-170329T2330Z/
Clay MO-Jackson MO-
618 PM CDT WED MAR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN CLAY AND NORTHWESTERN JACKSON COUNTIES...

At 618 PM CDT, a severe thunderstorm was located over Sugar Creek,
moving north at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Kansas City, Independence, Raytown, Liberty, Sugar Creek, Claycomo,
Courtney, Pleasant Valley, Glenaire, Missouri City, River Bend,
Birmingham and Randolph.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 7 and 14.
 Interstate 35 in Missouri between mile markers 11 and 19.
 Interstate 435 between mile markers 50 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for west central
Missouri.

LAT...LON 3894 9452 3922 9452 3930 9447 3931 9446
      3919 9421 3899 9445
TIME...MOT...LOC 2318Z 200DEG 33KT 3909 9448 

HAIL...1.00IN
WIND...<50MPH
 
$$

Leighton
604 
WWUS53 KEAX 292330
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
630 PM CDT WED MAR 29 2017

MOC047-095-292339-
/O.EXP.KEAX.SV.W.0048.000000T0000Z-170329T2330Z/
Clay MO-Jackson MO-
630 PM CDT WED MAR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLAY AND
NORTHWESTERN JACKSON COUNTIES WILL EXPIRE AT 630 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.

A tornado watch remains in effect until 1100 PM CDT for west central
Missouri.

LAT...LON 3894 9452 3922 9452 3930 9447 3931 9446
      3919 9421 3899 9445
TIME...MOT...LOC 2329Z 217DEG 30KT 3916 9441 

$$

Leighton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:57 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 29, 2:57 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
257 PM CDT Wed Mar 29 2017

.Discussion...
Issued at 257 PM CDT WED MAR 29 2017

Main concern this afternoon and evening revolve around severe wx
potential, mainly along and south of the Route 50 corridor. Latest
GOES-16 visible satellite imagery showing a fair amount of
clearing across southern Missouri this hour, with some thinning of
the stratus deck noted further north across our southern portions
of our forecast area. This likely marks the position of a nearly
stalled warm front with upper 50 degree dewpoints noted just to
its south. Per latest SPC RUC analyses, instability generation
has largely been confined to areas south of our area, however fcst
models to include both the RUC and NAM suggest a narrow corridor
of MLCAPE exceeding 500 J/kg extending north into our area later
this afternoon and evening, just south of the warm front. Looking
out west, initial convection now developing over eastern Kansas,
and considering the expectations for the previously mentioned
instability axis extending north in our area, expect this activity
to gradually grow upscale over the next few hours. Wind fields
from various BUFKIT soundings south of Route 50 are impressive,
with stout southeast boundary layer winds overlaid with strong
west-southwest winds centered near 5 kft. This curvature combined
with horizontal vorticity generation along the warm front suggests
an isolated tornado threat will remain with any discrete cells
that develop within the next few hours. As mentioned in previous
forecast updates however, much will remain contingent upon the
degree of destabilization that can occur within the next few
hours. If current RUC and NAM fcsts are accurate, its not
inconceivable to expect mini-supercells south of the KC Metro
with an isolated tornado threat.

Severe convection (if it develops) should congeal more into
multicell structures as the evening hours continue on. After this
exits stage right, deformation band rainfall, now seen western
Kansas and southern Nebraska will begin to shift to the south
before steadily making its way over our area early Thursday
morning. Much of the instability should be gone by then, however
the continuation of an isolated thunder mention appears warranted
given residual MUCAPE aloft. Much if not the entire area should
get involved with this before bulk of precip exits by early
afternoon. This will quickly be followed by increasing heights
aloft and the approach of a shortwave ridge axis which should then
provide for dry weather heading into the early half of the
weekend.

Dry weather won't last too long as the aforementioned ridge
slides east and the next longwave trough/closed low approaches
Saturday night and Sunday. Again, decent moisture advection in
advance of this feature will help lead to favorable conditions for
precipitation redevelopment by Sunday over much of the lower
Missouri Valley. Overall instability looks to once again be
lacking, however cannot rule out isolated thunder activity with
this system as it slowly marches east. Dry weather looks to return
by Monday afternoon with the next system expected to dive
southeast from the Northern Rockies by midweek, bringing yet
another chance for rainfall to the area as the very active
jetstream pattern continues...

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1245 PM CDT WED MAR 29 2017

IFR conditions ongoing across the area as a large area of low
pressure continues to impact the region. Fcst soundings show
little potential for improvement later this afternoon/overnight,
hence long duration IFR conditions are expected. As a cold front
slides east, expect developing convection after the 21z time
frame, with potential impacts expected at all three KC area
terminals. A bit more uncertainty exists up at STJ, however will
update as trends become better established. In any event, look for
a three, maybe four hour window later this afternoon and evening
for storms across the area. Storms should quickly move east after
02z, with widespread shwrs expected in its wake and the
continuation of IFR conditions.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...32
Hazardous weather outlook, Mar 29, 5:01 AM CDT, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
501 AM CDT Wed Mar 29 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
501 AM CDT Wed Mar 29 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather is possible this afternoon and evening, mainly south
 of I-70. Large hail, damaging winds, and a few tornadoes are
 possible with this activity. Additionally, localized flash flooding
 is possible, along with rapidly rising river levels.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Severe weather potential will decrease Thursday, though hydrologic
 concerns will remain in play until early Friday.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

In the hours before

Local storm report, Mar 29, 5:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             3 SSW LENEXA            38.91N 94.76W
03/29/2017  E1.00 INCH       JOHNSON            KS   PUBLIC

            REPORTED VIA SOCIAL MEDIA

0529 PM     HAIL             OLATHE                  38.89N 94.81W
03/29/2017  E1.00 INCH       JOHNSON            KS   TRAINED SPOTTER

&&

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 5:10 AM CDTAreal Flood AdvisoryEAXAndrew, Buchanan, Holt3 hr
Mar 29, 5:15 PM CDTSevere Thunderstorm WarningEAXPlatte30 min
Mar 29, 5:22 PM CDTSevere Thunderstorm WarningEAXClay, Jackson38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.